Acetaminophen (Tylenol) Leading Cause of Liver Failure in the U.S.

Spread the love

An advisory panel of the Food and Drug Administration (FDA) suggested lowering the recommended and maximum daily doses of acetaminophen to 650 mg and approximately 2,600 mg, respectively. The lowered dosing is intended to protect consumers from unknowing overdose that may lead to liver complications or failure.

Acetaminophen-containing drugs, like Percocet and Vicodin, are also on the chopping block. Both drugs are made up of a combination of hydrocodone or oxycodone and acetaminophen. The suspected problem with these types of pain killers is that many who take them are unaware that they also contain acetaminophen and they may take additional Tylenol or acetaminophen-containing products, leading to an overdose and possible liver damage.

Many may be surprised that Tylenol may be a dangerous or defective drug. It is commonly used in both adults and children to control fever and stop minor aches and pains. But, with approximately 800 acetaminophen-related liver injuries annually based on FDA statistics, Tylenol and other acetaminophen-containing drugs should be taken carefully.

A medication error may be to blame if you’ve suffered liver damage after taking an acetaminophen-containing drug. A majority of overdoses occur not because one drug is over-prescribed, but because more than one acetaminophen-containing drug is being taken that together exceed recommended daily limits. The FDA reports that overdoses make up approximately one-half of cases throughout the United States of liver damage caused by acetaminophen.

There are three stages of liver damage related to acetaminophen overdose. The first stage occurs within the first day of overdose and often causes nausea and vomiting. The second stage follows directly after and the person who overdosed, strangely, feels fine. The third stage occurs about two to three days after the overdose when liver blood tests will reveal elevated levels. Extreme cases of acetaminophen overdose may result in kidney failure, require a liver transplant or cause the death of the individual. Acetaminophen use should not be taken lightly.

If you’re taking an acetaminophen-containing pain reliever, it’s important to speak with your doctor before taking any additional over the counter pain killers like Tylenol.

Source: HealthCentral.com, “FDA Advisory Panel Recommends Banning Vicodin and Percocet,” 2 December 2011